Alert archive / Florida / Tornado Warnings in 1994

Tornado Warning 1, NWS Melbourne, FL

March 2, 1994Saint Lucie County, Florida

NWS Melbourne, FL issued this tornado warning at Mar 2, 1994, 12:49 PM EST for Saint Lucie County, Florida. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
Mar 2, 1994, 12:49 PM EST (17:49 UTC)
Expired
Mar 2, 1994, 1:30 PM EST
In force
41 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1994-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1994-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPBI 021749
TORPBI
FLC111-021830-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WEST PALM BEACH FL
1249 PM EST WED MAR 2 1994
 
THE NATIONAL WEATHER SERVICE IN WEST PALM BEACH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  130 PM EST
FOR THE FOLLOWING LOCATIONS......
 
IN SOUTH FLORIDA
 
   ...ST.LUCIE COUNTY
 
 
...A FUNNEL CLOUD REPORTED BY A NATIONAL WEATHER SERVICE SPOTTER...
 
AT 1225 PM EST A NATIONAL WEATHER SERVICE SPOTTER REPORTED THAT HE
OBSERVED A FUNNEL CLOUD NEAR RT 68 AND HIWAY 441 IN OKEECHOBEE COUNTY
MOVING RAPIDLY TO THE NORTHEAST.
 
THIS MOVEMENT WILL BRING THE FUNNEL CLOUD INTO WESTERN ST LUCIE COUNTY
WITHIN THE NEXT 30 MINUTES.
 
RADAR INDICATES SEVERAL STRONG THUNDERSTORMS MOVING INTO WESTERN MARTIN
AND ST LUCIE COUNTIES.
 
REPORT ANY DAMAGE ETC TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE O"F STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
 
&
NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 2, 10:45 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 2, 10:45 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EST WED MAR 2 1994

UPDATING ZNS FOR NEW WATCH.

@1...LAKE
@2...BREVARD OSCEOLA ORANGE SEMINOLE VOLUSIA
@3...INDIAN RIVER ST LUCIE OKEECHOBEE MARTIN

MLB...GALE WARNING...HIGH WIND AD...LAKE WIND AD.

RES

In the hours before

Special weather statement, Mar 2, 11:18 AM EST, 1 hour 31 minutes before
FLZ041-044>047-053-054-501-021720-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1117 AM EST WED MAR 2 1994

...TORNADO WATCH IN EFFECT FOR MOST OF EAST CENTRAL FLORIDA UNTIL
5 PM...

AT 1015 AM...A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS
PRODUCING VERY HEAVY RAIN WAS GENERALLY SOUTHEAST OF A LINE FROM 50
MILES EAST OF NEW SMYRNA BEACH TO THE KENNEDY SPACE CENTER TO LAKE
KISSIMMEE AND LAKE PLACID.

ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WAS FORMING FROM OFFSHORE
ST AUGUSTINE TO DAYTONA BEACH AND DELAND. THUNDERSTORMS WERE MOVING
NORTHEAST AT 45 MPH.

THE OUTLOOK THROUGH ABOUT 1115 AM...A PERIOD OF SHOWERS AND
THUNDERSTORMS SHOULD AFFECT MUCH OF VOLUSIA COUNTY. SOME HEAVY RAIN
IS EXPECTED TO AFFECT COASTAL SECTIONS FROM ABOUT COCOA SOUTHWARD.
A FEW SHOWERS SHOULD MOVE ACROSS LAKE COUNTY AND THE ORLANDO AREA.

RL
Special weather statement, Mar 2, 11:22 AM EST, 1 hour 27 minutes before
FLZ041-044>047-053-054-501-021720-

SPECIAL WEATHER STATEMENT...CORRECTED TIMES
NATIONAL WEATHER SERVICE MELBOURNE FL
1117 AM EST WED MAR 2 1994

...TORNADO WATCH IN EFFECT FOR MOST OF EAST CENTRAL FLORIDA UNTIL
5 PM...

AT 1115 AM...A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS
PRODUCING VERY HEAVY RAIN WAS GENERALLY SOUTHEAST OF A LINE FROM 50
MILES EAST OF NEW SMYRNA BEACH TO THE KENNEDY SPACE CENTER TO LAKE
KISSIMMEE AND LAKE PLACID.

ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WAS FORMING FROM OFFSHORE
ST AUGUSTINE TO DAYTONA BEACH AND DELAND. THUNDERSTORMS WERE MOVING
NORTHEAST AT 45 MPH.

THE OUTLOOK THROUGH ABOUT 1215 PM...A PERIOD OF SHOWERS AND
THUNDERSTORMS SHOULD AFFECT MUCH OF VOLUSIA COUNTY. SOME HEAVY RAIN
IS EXPECTED TO AFFECT COASTAL SECTIONS FROM ABOUT COCOA SOUTHWARD.
A FEW SHOWERS SHOULD MOVE ACROSS LAKE COUNTY AND THE ORLANDO AREA.

RL
Special weather statement, Mar 2, 12:01 PM EST, 48 minutes before
FLZ047-054-021805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
NOON EST WED MAR 2 1994

...STRONG THUNDERSTORMS NEAR SOUTHERN BREVARD AND WESTERN INDIAN
RIVER COUNTY...

AT NOON...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
NEAR VIERA AND OTHERS WERE FROM BLUE CYPRESS LAKE TO OKEECHOBEE
COUNTY AROUND BASINGER. THE STORMS WERE MOVING RAPIDLY NORTHEAST
AROUND 45 MPH.

THUNDERSTORMS SHOULD BE MOVING FROM ABOUT VIERA TO PATRICK AIR
FORCE BASE DURING THE NEXT 15 MINUTES. OTHER STRONG STORMS SHOULD
AFFECT AREAS FROM AROUND GRANT TO SEBASTIAN BY AROUND 1230 PM.

BECAUSE OF THE RAPID MOVEMENT OF THE STORMS...WINDS MAY GUST TO
AROUND 50 MILES AN HOUR. PEOPLE SHOULD BE ALERT AND PREPARED TO
SEEK SHELTER SHOULD THREATENING WEATHER MOVE INTO THE AREA.

RL
Special weather statement, Mar 2, 12:01 PM EST, 48 minutes before
FLZ047-054-021805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
NOON EST WED MAR 2 1994

...STRONG THUNDERSTORMS NEAR SOUTHERN BREVARD AND WESTERN INDIAN
RIVER COUNTY...

AT NOON...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
NEAR VIERA AND OTHERS WERE FROM BLUE CYPRESS LAKE TO OKEECHOBEE
COUNTY AROUND BASINGER. THE STORMS WERE MOVING RAPIDLY NORTHEAST
AROUND 45 MPH.

THUNDERSTORMS SHOULD BE MOVING FROM ABOUT VIERA TO PATRICK AIR
FORCE BASE DURING THE NEXT 15 MINUTES. OTHER STRONG STORMS SHOULD
AFFECT AREAS FROM AROUND GRANT TO SEBASTIAN BY AROUND 1230 PM.

BECAUSE OF THE RAPID MOVEMENT OF THE STORMS...WINDS MAY GUST TO
AROUND 50 MILES AN HOUR. PEOPLE SHOULD BE ALERT AND PREPARED TO
SEEK SHELTER SHOULD THREATENING WEATHER MOVE INTO THE AREA.

RL
Special weather statement, Mar 2, 12:40 PM EST, 9 minutes before
FLZ038-040-041-501-021845-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
1240 PM EST WED MAR 2 1994

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FOR PARTS OF
CENTRAL AND SOUTH FLORIDA AND INCLUDES VOLUSIA COUNTY...

AT 1235 PM...THUNDERSTORMS REMAINED OVER THE ATLANTIC COASTAL WATERS
BETWEEN DAYTONA BEACH AND MELBOURNE.  THESE STORMS WERE MOVING RAPIDLY
NORTHEAST 50 MPH.

A BAND OF FAST MOVING SHOWERS STRETCHED FROM THE COAST BETWEEN
DAYTONA BEACH AND FLAGLER BEACH SOUTHWEST AND INTO THE INTERIOR
TO SANFORD AND ORLANDO.

A FEW SHOWERS WERE OVER NORTH FLORIDA AROUND JACKSONVILLE AND
BETWEEN GAINESVILLE AND CROSS CITY.
Special weather statement, Mar 2, 12:41 PM EST, 8 minutes before
FLZ038-040-041-501-021845-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
1240 PM EST WED MAR 2 1994

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FOR PARTS OF
CENTRAL AND SOUTH FLORIDA AND INCLUDES VOLUSIA COUNTY...

AT 1235 PM...THUNDERSTORMS REMAINED OVER THE ATLANTIC COASTAL WATERS
BETWEEN DAYTONA BEACH AND MELBOURNE.  THESE STORMS WERE MOVING RAPIDLY
NORTHEAST 50 MPH.

A BAND OF FAST MOVING SHOWERS STRETCHED FROM THE COAST BETWEEN
DAYTONA BEACH AND FLAGLER BEACH SOUTHWEST AND INTO THE INTERIOR
TO SANFORD AND ORLANDO.

A FEW SHOWERS WERE OVER NORTH FLORIDA AROUND JACKSONVILLE AND
BETWEEN GAINESVILLE AND CROSS CITY.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:23 AM ESTSevere Thunderstorm WarningMLBVolusia37 min
Mar 2, 8:45 AM ESTSevere Thunderstorm WarningMLBOsceola45 min
Mar 2, 10:25 AM ESTSevere Thunderstorm WarningMLBFlagler65 min
Mar 2, 11:00 AM ESTSevere Thunderstorm WarningMLBVolusia45 min

Nearby

Tornado Warnings in Florida, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.